Hail, Yellowstone
- When
- June 1, 7:10 AM MST
- Where
- Yellowstone County, 1.46 mi NNE of Billings Hgts
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 45.840, -108.510
An early morning thunderstorm dumped a quarter to nearly a half inch of rain along with small hail across parts of downtown Billings, as well as the Billings Heights. Flooded streets caused problems for the morning commute as standing water in several intersections caused cars to stall in the deep water at several underpasses.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An early morning thunderstorm dumped a quarter to nearly a half inch of rain along with small hail across parts of downtown Billings, as well as the Billings Heights. Flooded streets caused problems for the morning commute as standing water in several intersections caused cars to stall in the deep water at several underpasses.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 1, 3:14 AM MST, 3 hours 56 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
414 AM MDT Fri Jun 1 2018
.SHORT TERM...valid for Tdy and Sat...
Very active evening and early morning today as thunderstorms
continue across portions of our forecast area. The upper level
trough responsible for the severe weather is still situated and
digging across the Great Basin area. This will allow the forecast
area to continue to be under a southerly, and somewhat diffluent
flow aloft for most of the day. As a result, showers and
thunderstorms will continue through the day. However, the
atmoshpere will be more stable today than what was the case
yesterday so thunderstorms will be more isolated and we are not
expecting any strong or severe storms for the most of the forecast
area. The exception will be the far eastern counties from Custer
and Powder River County eastward. This area will see high cape
values along with warmer temperatures compared to the remainder of
the forecast area. This is due to a surface low over northeast
Wyoming. This low is progged to shift east into the Dakotas by
early afternoon taking the severe threat with it so the time window
for severe storms out east looks to be small.
High pressure ridging begins to build over the northern Rockies
Saturday. This will yield mostly sunny skies, dry conditions and
mild temperatures for our forecast area. Hooley
.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...
Warmer weather pattern taking shape as a ridge on Sunday brings
summerlike temperatures. Monday a cold front breezes through the
area for a chance for showers and thunderstorms but strongest
activity will be across northern Montana. Monday will again be
warm ahead of the front but post frontal Tuesday will be cooler.
Flow is west southwesterly with chances for showers with a few
lingering morning showers. Scattered showers possible through
midweek as flow remains west southwesterly but not a pattern that
looks to bring significant moisture. End of the week looks a bit
drier and warmer but still could see a few convective storms due
to weak disturbances working across a developing ridge. borsum
&&
.AVIATION...
Scattered showers and thunderstorms possible today with strongest
storms over southeast Montana. Areas of MVFR conditions early this
morning due to low clouds can be expected across much of the area
with improving conditions towards noon. Mountains obscured at
times. borsum
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sat Sun Mon Tue Wed Thu
-------------------------------------------------------
BIL 066 046/076 050/081 054/086 055/073 052/078 054/079
6/T 20/U 00/U 11/U 22/T 21/U 11/U
LVM 060 040/073 044/079 049/083 048/073 046/075 048/076
7/T 20/N 00/U 11/U 22/T 21/U 11/U
HDN 069 048/077 049/083 054/088 055/076 053/079 055/081
6/T 20/U 00/U 01/U 22/T 31/U 11/U
MLS 068 051/073 050/081 057/088 058/076 055/080 058/080
4/T 20/N 00/U 01/U 21/B 21/U 11/U
4BQ 073 049/073 049/083 055/089 057/079 055/081 057/080
6/T 20/N 00/U 00/U 21/B 21/U 11/U
BHK 074 048/071 047/079 053/085 056/077 052/079 055/078
4/T 20/N 00/U 00/U 11/B 31/B 12/T
SHR 069 043/073 046/079 050/085 053/077 050/079 053/076
7/T 30/U 00/U 01/U 22/T 21/U 10/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 425 AM MDT Fri Jun 1 2018 MTZ032-033-036-037-WYZ099-021030- Custer-Fallon-Powder River-Carter-Sheridan Foothills- 425 AM MDT Fri Jun 1 2018 This Hazardous Weather Outlook is for portions of southeast Montana and north central Wyoming. * WHAT...Isolated severe thunderstorms. * WHEN...Today. * ADDITIONAL DETAILS...Isolated thunderstorms are expected today. Some storms may become capable of large hail, strong wind gusts and very heavy rainfall. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be sure to stay tuned for future updates as locations, timing, and impacts could change.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
234 AM MDT FRI JUN 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HAIL 7 SE CLYDE PARK 45.81N 110.49W
05/31/2018 M1.00 INCH PARK MT TRAINED SPOTTER
0335 PM TSTM WND GST 13 ESE CLYDE PARK 45.81N 110.36W
05/31/2018 M50.00 MPH PARK MT TRAINED SPOTTER
0335 PM HAIL 13 ESE CLYDE PARK 45.81N 110.36W
05/31/2018 M0.88 INCH PARK MT TRAINED SPOTTER
0358 PM HAIL 1 N SHAWMUT 46.36N 109.53W
05/31/2018 M1.00 INCH WHEATLAND MT TRAINED SPOTTER
PEA SIZE HAIL ON HIGHWAY 1 INCH DEEP
0422 PM HAIL 1 SW ROUNDUP 46.44N 108.55W
05/31/2018 M1.75 INCH MUSSELSHELL MT TRAINED SPOTTER
7 BROKEN WINDOWS IN HOME TORRENTIAL RAIN.
0425 PM HAIL 10 NE RYEGATE 46.40N 109.11W
05/31/2018 M1.00 INCH GOLDEN VALLEY MT TRAINED SPOTTER
0440 PM HAIL 6 W BRIDGER 45.29N 109.04W
05/31/2018 M0.25 INCH CARBON MT COCORAHS
0455 PM FUNNEL CLOUD 5 SW BILLINGS 45.74N 108.58W
05/31/2018 YELLOWSTONE MT TRAINED SPOTTER
0500 PM HAIL 10 N BIG TIMBER 45.98N 109.97W
05/31/2018 M0.25 INCH SWEET GRASS MT TRAINED SPOTTER
0530 PM HAIL 5 W ROUNDUP 46.45N 108.65W
05/31/2018 M1.00 INCH MUSSELSHELL MT TRAINED SPOTTER
BROKEN WINDOWS AND TORRENTIAL RAIN.
0530 PM HAIL ROUNDUP 46.45N 108.55W
05/31/2018 M4.25 INCH MUSSELSHELL MT PUBLIC
0537 PM HAIL ROUNDUP 46.46N 108.55W
05/31/2018 M1.75 INCH MUSSELSHELL MT PUBLIC
DAMAGE TO TREES AND TRUCK/CAMPER HEAVY DAMAGE
0542 PM HAIL ROUNDUP 46.45N 108.54W
05/31/2018 M2.75 INCH MUSSELSHELL MT PUBLIC
0544 PM HAIL ROUNDUP 46.45N 108.54W
05/31/2018 M2.00 INCH MUSSELSHELL MT PUBLIC
VEHICLES WITH WINDSHIELDS OUT BROKEN WINDOW IN HOUSE.
0545 PM HAIL ROUNDUP 46.45N 108.55W
05/31/2018 M1.75 INCH MUSSELSHELL MT TRAINED SPOTTER
BROKEN WINDOWS AND TORRENTIAL RAIN
0547 PM HAIL 1 N ROUNDUP 46.46N 108.54W
05/31/2018 M2.50 INCH MUSSELSHELL MT TRAINED SPOTTER
0548 PM HAIL 1 NNW ROUNDUP 46.46N 108.55W
05/31/2018 M1.75 INCH MUSSELSHELL MT TRAINED SPOTTER
0600 PM TSTM WND GST 1 NNW ROUNDUP 46.46N 108.55W
05/31/2018 M60.00 MPH MUSSELSHELL MT TRAINED SPOTTER
0600 PM HAIL 7 NE ROUNDUP 46.52N 108.44W
05/31/2018 M1.50 INCH MUSSELSHELL MT PUBLIC
0600 PM HAIL 1 NNW ROUNDUP 46.46N 108.55W
05/31/2018 M1.25 INCH MUSSELSHELL MT TRAINED SPOTTER
0638 PM HAIL 20 S BUSBY 45.25N 106.97W
05/31/2018 M1.00 INCH BIG HORN MT TRAINED SPOTTER
0712 PM HAIL 6 E LAVINA 46.30N 108.81W
05/31/2018 M1.00 INCH GOLDEN VALLEY MT TRAINED SPOTTER
0730 PM HAIL 3 SSW ROUNDUP 46.41N 108.55W
05/31/2018 M0.25 INCH MUSSELSHELL MT TRAINED SPOTTER
0824 PM HAIL 21 WNW ALZADA 45.16N 104.79W
05/31/2018 M0.25 INCH CARTER MT TRAINED SPOTTER
0844 PM HAIL MELSTONE 46.60N 107.87W
05/31/2018 M0.50 INCH MUSSELSHELL MT COCORAHS
0845 PM HAIL MELSTONE 46.60N 107.87W
05/31/2018 M0.50 INCH MUSSELSHELL MT TRAINED SPOTTER
0855 PM HAIL 6 E MELSTONE 46.59N 107.75W
05/31/2018 M1.75 INCH ROSEBUD MT COCORAHS
1005 PM HAIL 5 ENE FORT SMITH 45.34N 107.85W
05/31/2018 M0.25 INCH BIG HORN MT TRAINED SPOTTER
1040 PM HAIL HARDIN 45.73N 107.62W
05/31/2018 M0.75 INCH BIG HORN MT TRAINED SPOTTER
1100 PM HAIL HARDIN 45.73N 107.61W
05/31/2018 M0.25 INCH BIG HORN MT TRAINED SPOTTER
1131 PM HAIL CROW AGENCY 45.58N 107.45W
05/31/2018 M0.50 INCH BIG HORN MT TRAINED SPOTTER
1247 AM HEAVY RAIN 1 ENE LOCKWOOD 45.82N 108.39W
06/01/2018 M1.35 INCH YELLOWSTONE MT TRAINED SPOTTER
&&
DLBSpecial Weather Statement
National Weather Service Billings MT
808 AM MDT FRI JUN 1 2018
MTZ035-011430-
Yellowstone MT-
808 AM MDT FRI JUN 1 2018
...SIGNIFICANT WEATHER ADVISORY...
At 806 AM MDT, the public reported a strong thunderstorm over
Billings, moving northeast at 35 mph.
Pea sized hail and winds in excess of 30 mph are possible with this
storm. There is also heavy rainfall with these thunderstorms.
Locations impacted include...
Billings, Lockwood, Shepherd, Huntley, Billings Heights and Billings
West End.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4626 10810 4566 10840 4576 10865 4613 10862
4613 10841 4624 10840 4624 10837 4625 10836
4625 10832 4627 10832
TIME...MOT...LOC 1406Z 209DEG 29KT 4581 10848
ReimerThe Billings radar (KBLX), 8 km away, was scanning. The volume nearest the first event began at 14:09 UTC.
5 hail, 1 flash flood. Local standard time, as filed.
An early morning thunderstorm produced heavy rain and small hail over downtown Billings. A foot of standing water was reported on Murphy Avenue and standing water along with stranded cars was reported on the 6th Street Underpass. In addition, water covered the road and sidewalks on Grand Avenue and 2nd Street, as well as a foot of water was over the road on North 27th Street.
The hail was 2 inches deep in some places on Highway 59.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761767, 761861, 761769, 761772, 761775, 761777.